Alert archive / Minnesota / Tornado Warnings in 2017

Tornado Warning 39, NWS Twin Cities, MN

August 16, 2017Sibley County, Minnesota

NWS Twin Cities, MN issued this tornado warning at Aug 16, 2017, 6:41 PM CDT for Sibley County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 16, 2017, 6:41 PM CDT (23:41 UTC)
Expired
Aug 16, 2017, 7:19 PM CDT
In force
38 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

County Sibley County, MN

The radar

The Minneapolis radar (KMPX), 47 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2017-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 81 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2017-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
81 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
638 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

004 
WFUS53 KMPX 162341
TORMPX
MNC143-170030-
/O.NEW.KMPX.TO.W.0039.170816T2341Z-170817T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Twin Cities/Chanhassen MN
641 PM CDT WED AUG 16 2017

The National Weather Service in The Twin Cities has issued a

* Tornado Warning for...
  Eastern Sibley County in central Minnesota...

* Until 730 PM CDT
    
* At 640 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Rush River, or 22 miles north of Mankato, moving
  north at 25 mph.

  HAZARD...Tornado. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Arlington around 700 PM CDT. 
  Green Isle around 710 PM CDT. 

Other locations impacted by this tornadic thunderstorm include Rush
River, New Rome and New Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4471 9426 4472 9395 4471 9394 4446 9393
      4446 9410
TIME...MOT...LOC 2340Z 167DEG 23KT 4450 9402 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BORGHOFF
2 follow-up statements
747 
WWUS53 KMPX 162356
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
656 PM CDT WED AUG 16 2017

MNC143-170030-
/O.CON.KMPX.TO.W.0039.000000T0000Z-170817T0030Z/
Sibley MN-
656 PM CDT WED AUG 16 2017

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR EASTERN
SIBLEY COUNTY...
    
At 655 PM CDT, a severe thunderstorm capable of producing a tornado
was located over New Rome, or 25 miles northeast of New Ulm, moving
northwest at 15 mph.

HAZARD...Tornado. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This dangerous storm will be near...
  Arlington around 715 PM CDT. 
  Green Isle around 725 PM CDT. 

Other locations impacted by this tornadic thunderstorm include New
Rome and New Auburn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall may hide this tornado. Do not wait to see or hear the
tornado. TAKE COVER NOW!

&&

LAT...LON 4471 9426 4472 9395 4471 9394 4452 9397
      4451 9413
TIME...MOT...LOC 2355Z 152DEG 13KT 4454 9406 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

BORGHOFF
824 
WWUS53 KMPX 170019
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
719 PM CDT WED AUG 16 2017

MNC143-170029-
/O.CAN.KMPX.TO.W.0039.000000T0000Z-170817T0030Z/
Sibley MN-
719 PM CDT WED AUG 16 2017

...THE TORNADO WARNING FOR EASTERN SIBLEY COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.

A tornado watch remains in effect until 1000 PM CDT for central and
east central Minnesota.

LAT...LON 4471 9426 4472 9395 4471 9394 4452 9397
      4451 9413
TIME...MOT...LOC 0017Z 167DEG 23KT 4469 9411 

$$

BORGHOFF

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this tornado warning went out at Aug 16, 3:26 PM CDT, 3 hours 15 minutes earlier.

Area forecast discussion, Aug 16, 3:26 PM CDT, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
326 PM CDT Wed Aug 16 2017

.SHORT TERM...(This evening through Thursday)
Issued at 323 PM CDT Wed Aug 16 2017

Confidence is increasing on a heavy rain event impacting west
central into central MN tonight. The culprit is a seasonably strong
system currently down near Sioux City, IA. Models are in good
agreement on this low deepening to around 998 mb over southern MN
tonight. With a deepening system, the dynamics with this are strong,
which explains the shield of baroclinically induced precipitation
across eastern SD/western MN. The surface low is expected to track
into the Twin Cities by Thursday morning. Just to the west of the
surface low, near the h7 low track, a prolonged precipitation event,
which actually started late this morning, will continue through
tonight. Given pwats nearing 2", have high confidence in some
impressive rainfall amounts in western MN. Right now, both us and
WPC have a swatch of 2-3" of rain through tonight from a little west
of New Ulm back to Madison and up to between Alexandria and Mille
Lacs lake in central MN. Within this band of 2-3 inches, there is
high confidence in a band of 4-6" falling. Based on where rainfall
has tracked today, think the ECMWF bullseye is pretty close to where
the observed 4-6" area will be, which is around Willmar. Adding to
the confidence in seeing these higher amounts is the fact that last
night, widespread 5-7" amounts were seen in eastern Nebraska, so
this system has a history of overachieving in the rainfall
department.

What also needs to be watched is the severe threat this afternoon.
SPC mesoanalysis shows nearly 2000 j/kg of sbCAPE down in southeast
MN where we have seen Albert Lea pop up to 81 with a dewpoint of 73.
There is a warm front lifting north across Iowa, with winds backed
pretty good to the east across southern MN. CAPE profiles are
skinny, so we are not expecting really strong updrafts, but given
the low level shear/helicity with the modest instability, there is
potential to see some low topped supercells with a tornado threat.
The SPC has this threat highlighted with the tornado threat in the
Day1 convective outlook.

With the low deepening, we did boost winds on the back side of the
low quite a bit for Thursday, with gusts around 25 mph expected in
our typical windy spots from western into southern MN. Also slowed
down the clearing trend and drying of pops from west to east as
well. Given the expected cloud cover, also knocked highs down
several degrees, with 70 likely being a tough number to achieve from
eastern MN into western WI Thursday.

.HYDROLOGY...
Issued at 323 PM CDT Wed Aug 16 2017

Although we are expecting some healthy rainfall amounts in western
MN, no flood watches were planned for a couple of reasons. First,
this part of our area (out around Redwood Falls/Willmar) is not a
flashy area to begin with. This region also has some lingering
effects from drier conditions this summer (D0 on the drought
monitor). Finally, though we may see 4-6" of rain, we'll see that 4-
6" over a 12-18 hour period. All of this adds up to not needing any
watches or flood products at this point.

&&

.LONG TERM...(Thursday night through Wednesday)
Issued at 323 PM CDT Wed Aug 16 2017

The main topics of discussion in the long term are a quick moving
disturbance that could bring scattered showers and thunderstorms
through Friday afternoon and evening.  The weekend will bring warmer
temperatures than we've seen recently, followed by a frontal
boundary that will slowly move through Monday-Tuesday.  This front
could bring thunderstorms and heavy rain to the area.

By tomorrow evening, skies will continue clearing from west to east
as today's system continues pushing eastward through the Great Lakes
region.  But the clearing skies will be short lived as clouds
increase again from west to east Friday as a shortwave moves in from
our northwest, embedded in the longwave trough.  This wave will be
progressive, but LI's do become negative ahead of the wave, so some
thunder activity is possible.  It does look like a weak dry line
with this coming into western MN, providing a potential focus for
thunderstorms.  Severe weather potential is rather low as indicated
by the marginal risk issued by the SPC.

High pressure moves in behind this wave and winds will become
southerly.  Hence, temperatures are expected to increase into the
low to mid 80s Saturday and Sunday.

The guidance is in decent agreement that a frontal boundary will
slowly move in from our north Sunday night into Monday, which will
bring our next chance of widespread showers and thunderstorms.  This
front looks to slowly sag south through the end of the period, and
it will bare watching as both heavy rainfall and severe weather
could be in play early next week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1255 PM CDT Wed Aug 16 2017

Surface low down by Omaha will deepen overnight as it moves into
southern MN. For us this means heavy rain and low cigs. Short term
models are deeper with the low than models were overnight, which
is slowing down arrival of precip and delayed heaviest precip
(around 00z) an hour or two from previous TAF. With the low moving
over/near STC/MKT/MSP, cigs will get quite low tonight and can't
argue much with what the LAMP has. With the deepening of the low,
also boosted wind speeds quite a bit for when NW directions arrive
at site.

KMSP...Like the idea of the hrrr, but based on where convection is
now in central IA, think it is to slow in brining storms with
heavy rain into MSP, hence the timing in the current TAF that is a
couple hours ahead of the HRRR. Surface low looks like it will
nearly go overhead tomorrow morning so have high confidence in IFR
cigs being in place for the morning push Thursday.

/OUTLOOK FOR KMSP/
Fri...VFR. Chance afternoon/evening TSRA. Wind W 5 kts.
Sat...VFR. Wind W 5 kts.
Sun...VFR. Chance afternoon/evening TSRA. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
&&

SHORT TERM...MPG
LONG TERM...SPD
AVIATION...MPG
HYDROLOGY...MPG
Hazardous weather outlook, Aug 16, 5:15 PM CDT, 1 hour 26 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
515 PM CDT Wed Aug 16 2017

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
172045-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
515 PM CDT Wed Aug 16 2017

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will continue through tonight. The main
threat will be heavy rainfall, especially in western Minnesota,
where localized amounts between 4 and 6 inches is expected. Some
localized flooding will be possible with this rain.

There is a marginal risk for severe storms as well in south
central MN this afternoon and evening. Damaging wind gusts and a few
tornadoes are possible with activity that is expected to move out of
Iowa into southern MN early this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated to scattered thunderstorms are possible Thursday mainly
across eastern Minnesota into western Wisconsin. Severe weather
is not expected. There is a chance for non severe thunderstorms
Friday afternoon into Friday evening. Thunderstorm chances
increase again Sunday into Monday night. Heavy rainfall and
severe weather will be possible during this period.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

In the hours before

Local storm report, Aug 16, 5:08 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
508 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TORNADO          1 E NICOLLET            44.28N 94.17W
08/16/2017                   NICOLLET           MN   LAW ENFORCEMENT

            REPORTED BY COUNTY DISPATCH CENTER. OBSERVED
            NEAR HWY 99 JUST EAST OF NICOLLET.

&&

MKM
Local storm report, Aug 16, 5:16 PM CDT, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
516 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     TORNADO          3 S NICOLLET            44.24N 94.19W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            REPORTED BY STORM SPOTTER LOCATED ABOUT 3
            MILES SOUTH OF NICOLLET ON HWY 23.

&&

MKM
Local storm report, Aug 16, 5:41 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
541 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     TORNADO          1 N NEW SWEDEN          44.42N 94.19W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            TORNADO REPORTED BY SKYWARN JUST NORTH OF
            NEW SWEDEN NEAR INTERSECTION OF HWY 22 AND
            CO ROAD 111.

&&

MKM
Local storm report, Aug 16, 5:44 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
544 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     TORNADO          3 N NEW SWEDEN          44.45N 94.20W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            TORNADO REPORTED NEAR SIBLEY AND NICOLLET CO
            BORDER NEAR HWY 22, NORTH OF NEW SWEDEN.

&&

MKM
Local storm report, Aug 16, 6:10 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
610 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     TORNADO          1 S NICOLLET            44.26N 94.19W
08/16/2017                   NICOLLET           MN   TRAINED SPOTTER

            6" TREE BRANCHES DOWN AND STREET SIGNS BENT
            OVER ABOUT 1 MILE S OF NICOLLET.

&&

MKM
Local storm report, Aug 16, 6:23 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
623 PM CDT WED AUG 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0617 PM     TORNADO          1 WNW GAYLORD           44.56N 94.24W
08/16/2017                   SIBLEY             MN   TRAINED SPOTTER

            TRAINED SPOTTER REPORTED RAIN WRAPPED
            TORNADO CROSSING HWY 19 ONE MILE WEST OF
            GAYLORD, MOVING NNW.

&&

MKM

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 4:37 PM CDTTornado WarningMPXBlue Earth, Nicollet23 min
Aug 16, 5:09 PM CDTTornado WarningMPXNicollet, Sibley36 min
Aug 16, 5:14 PM CDTTornado Warning Tornado observedMPXNicollet46 min
Aug 16, 5:35 PM CDTTornado Warning Tornado observedMPXSibley55 min
Aug 16, 6:05 PM CDTTornado Warning Tornado observedMPXSibley40 min
Aug 16, 6:29 PM CDTTornado WarningMPXMcLeod, Sibley46 min
Aug 16, 6:31 PM CDTTornado WarningMPXLe Sueur, Rice44 min

Nearby

Tornado Warnings in Minnesota, 2017Every tornado warning in 2017Tornadoes in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.